Monday Pharmaceutical Mystery: March 11

What is causing the mysterious pain in this man's leg?

A familiar patient comes into your pharmacy. He has limited mobility, due to obesity, and is now using crutches to walk. You ask him what happened and he says he doesn't know. His calf hurts, especially when he walks up stairs and lifts his toes to stretch his calf muscle. He thinks he pulled this muscle, but he never exercises. He's very discouraged with his health status now that he gained weight and cannot move around as well. He feels like he is spiraling downhill since his scale hit 150kg.

He is picking up prescriptions for simvastatin, lisinopril, metformin and rivaroxaban.

Mystery: What is causing the mysterious pain in his leg?

Solution: His blood thinner is not providing adequate protection and he developed a new blood clot. In patients with a BMI >40 kg/m2 or weight >120 kg, the International Society on Thrombosis and Haemostasis 2016 guideline suggests avoiding the use of rivaroxaban (and other direct oral anticoagulants), due to the lack of clinical data in this population. However, many doctors still prescribe them, and those patients may or may not be getting adequate protection. They should be on high alert for the formation of new blood clots. Calf pain that increased when the foot is flexed is a common sign of a blood clot in the leg. This patient should be instructed to contact his doctor immediately or go to an emergency department.

How pertinent is this information? Recently, there have been news stories regarding deadly blood clots. In addition, the FDA added a black boxed warning for increased risk of death with gout medicine febuxostat. The FDA also recently added a stronger warning of an increased risk for pulmonary embolism and death in patients with rheumatoid arthritis who received tofacitinib 10 mg twice daily in a postmarketing study.

Reference

Martin K, Beyer-Westendorf J, Davidson BL, Huisman MV, Sandset PM, Moll S. Use of the direct oral anticoagulants in obese patients: guidance from the SSC of the ISTH. J Thromb Haemost. 2016;14(6):1308-13. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4936273/. Published April 27, 2016. Accessed March 11, 2019.